Ohio, 2018Damaging Winds in Ohio, July 23, 2018
July 23, 2018 · NWS CLE · 2 events in 2 counties and zones
A trough of low pressure moved across Ohio on July 24rd causing a broken line of showers and thunderstorms to develop. There were a couple reports of damage from the stronger thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure moved across Ohio on July 24rd causing a broken line of showers and thunderstorms to develop. There were a couple reports of damage from the stronger thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 6:42 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 23, 6:42 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
742 PM EDT Mon Jul 23 2018
.SYNOPSIS...
An upper level trough over the region will maintain unsettled
weather through Tuesday then shift east of the area by Wednesday
night. A cold front will move east across the area on Thursday
with a stronger upper level trough setting up over the Great
Lakes region to end the week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Lake breeze boundary has been making the thunderstorms a bit
interesting this evening as the storms interact with the
boundary. Storms over the western portions of the forecast area
are moving from east to west which brings concern for outflows
traveling in the same direction and knocking trees down. Root
structure typically stronger on the prevailing wind side of the
trees. Activity should begin to wane with sunset as we lose day
time heating. Some fog may develop from Cleveland to Knox County
overnight where the rain fell. May need to include some fog in
the next update so will monitor trends. Elsewhere, in the east,
conditions should remain status quo overnight.
Original Discussion...
Lake breeze boundary and some differential heating under the
upper level trough have been enough to generate some showers
and isolated thunderstorms this afternoon. Outflow boundaries
from this convection will likely drive additional
showers/thunderstorms through the evening. Most of these will
dissipate shortly after sunset. While a couple showers overnight
and especially near sunrise are possible the coverage will be
isolated at best. A similar scenario is expected for Tuesday
afternoon for convective development. However by the evening a
weak cold front will be approaching the area. This may help to
keep showers and a few thunderstorms going into late Tuesday
night.
Slightly higher moisture levels tonight will keep lows a couple
degrees warmer. Highs on Tuesday will be similar to today.
Cold front will start to move across the area Tuesday night so
the western half of the region should cool slightly.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The pattern will remain unsettled through the middle
part of the week as several weak systems will move through an upper
level trough. On Wednesday a cold front will be exiting the
eastern half of the forecast area. A few showers and
thunderstorms are possible in the eastern half on Wednesday.
Showers will end Wednesday night over the region. Another cold
front will move across the region on Thursday with showers and a
few thunderstorms possible again. A weak trough will move
through the forecast area on Friday keeping scattered showers
over the region.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Mean long wave trough persists across the east during this period
with generally below normal temperatures. There could be a lingering
shower early Friday night as high pressure gradually begins to build
into the region. High pressure will move over the region on Saturday
with 850 mb temperatures only about 10-12 C which will hold max
temperatures in the 70s. Fair weather is expected. Late Sunday and
Sunday night a short wave will begin to move toward the region from
the central US. Showers and thunderstorms will likely spread into
the region late Sunday night and persist through Monday as low
pressure develops and moves into the Ohio Valley.
&&
.AVIATION /00Z Tuesday THROUGH Saturday/...
Thunderstorms continue to develop across the middle of the
forecast area and some enhancement is taking place on the lake
breeze boundary. The unusual nature of the storms is that they
are moving east to west over the western half of the forecast
area along the boundary. The thunderstorms will likely weaken
considerably with sunset this evening. There is the potential
for some fog from Cleveland south through Mansfield. So, will
monitor those trends over the next few hours. Some areas of low
clouds present in the same corridor. Expecting another round of
afternoon showers and thunderstorms tomorrow so will mention
VCTS again. Otherwise, VFR.
OUTLOOK...Periods of non-VFR possible Monday night through
Thursday.
&&
.MARINE...
A variable wind pattern is expected over the lakes for the
next several days as a series of systems will move through the
region. The wind direction will remain variable on Tuesday
eventually becoming southwest as a cold front approaches the region
Tuesday night. Winds will shift to the northwest on Wednesday as
this cold front moves east of the lake. Winds will shift back
to the southwest Wednesday night as another cold front
approaches Lake Erie. As the front moves across the lake on
Thursday winds will shift to the west to northwest. Wind speeds
should remain fairly light through mid week with wind speeds
approximately 10 knots or less. Wind speeds will increase to 10
to 20 knots late in the week behind the Thursday cold front.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Mullen
NEAR TERM...Lombardy/Mullen
SHORT TERM...Garnet
LONG TERM...LaPlante
AVIATION...Lombardy
MARINE...Garnet
Hazardous weather outlook, Jul 23, 3:13 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 AM EDT Mon Jul 23 2018
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
413 AM EDT Mon Jul 23 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 3:51 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT MON JUL 23 2018
OHZ009-010-020-232130-
Erie-Medina-Lorain-
451 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT ERIE...WEST CENTRAL MEDINA AND
LORAIN COUNTIES...
At 450 PM EDT, a strong thunderstorm was located near Wellington, or
13 miles south of Elyria, moving north at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Grafton,
Wellington, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Kipton and Birmingham.
LAT...LON 4113 8202 4109 8225 4127 8235 4128 8234
4128 8236 4142 8243 4151 8210
TIME...MOT...LOC 2050Z 164DEG 17KT 4119 8217
LaPlanteSpecial weather statement, Jul 23, 6:07 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
707 PM EDT MON JUL 23 2018
OHZ008-018-240000-
Seneca-Sandusky-
707 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SENECA AND
SOUTHEASTERN SANDUSKY COUNTIES...
At 706 PM EDT, a strong thunderstorm was located near Bellevue, or 12
miles southeast of Fremont, moving west at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
This storm could strengthen so be alert for rapidly changing
conditions with the storm.
Locations impacted include...
Fremont, Bellevue, Clyde, Green Springs, Ballville and Flat Rock.
LAT...LON 4136 8312 4132 8284 4122 8284 4121 8315
TIME...MOT...LOC 2306Z 095DEG 16KT 4126 8290
Lombardy
Thunderstorm Wind, Medina
- When
- July 23, 7:31 PM EST to 7:39 PM EST
- Where
- Medina County, Brunswick to Hinckley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -81.830
Thunderstorm winds downed several trees and large limbs in the Brunswick and Hinckley areas. Some power lines were also reported down which caused some power outages.
Thunderstorm Wind, Cuyahoga
- When
- July 23, 7:35 PM EST to 7:40 PM EST
- Where
- Cuyahoga County, Strongsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -81.830
Thunderstorm winds downed a couple trees and some power lines in Strongsville. A house along Deerfield Drive was damaged by a fallen tree. At least 3000 electric customers in Strongsville lost power during this event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 23, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773128, 773129.